Anaesthetic Poisoning: What to Know

Article by Dr. Nguyen Thi Hoai Nam – Department of Surgical Anesthesitics – Share99 Central Park International Health Hub

<!– –>

In recent years, there have been occasional reports of cases of anaesthetic poisoning in which patients can receive timely or sometimes more fatal emergency. So what is anesthetic poisoning and what should be understood about this accident?

1. Anesthesia and anesthesia

Anesthetics are pharmaceutical substances that block the flow of conductive nerves when exposed to nerve tissue at appropriate concentrations. After a while, nerve function is fully restored, with no damage or evidence in cells and nerve fibers. Anesthesia does not lose consciousness, only reduces or loses sensation and movement. There are many types of anesthetics packaged with different content and concentrations depending on the method of anesthesia.

Anesthesia is a method of reducing or losing sensation in a part, an area of the body temporarily, but without losing consciousness, the patient remains awake. Commonly used methods of anesthesia: Skin and mucosal numbness, local numbness, layer-permeable numbness, mess anesthesia, spinal anesthesia, sural anesthesia

2. Anaesthetic poisoning

More precisely, in medical terms, Local Anaesthetic Systemic Toxicity (LAST). This is a seriously unfavorable reaction that can be fatal when the plasma concentration of the drug exceeds the threshold of therapeutic effect.

Anaesthetic poisoning occurs when:

  • When accidentally injected into blood vessels (often occurs)

Intravenous injection

Anaesthetic poisoning occurs when anesthetics are injected into blood vessels
  • Absorption from tissue in the injection area in local anesthesia
  • When injecting doses again without balancing with the drug's disposal process

This causes the amount of drugs in the blood to be higher than the maximum allowed, resulting in a toxic dose that means poisoning the drug.

3. What are the signs and manifestations of anaesthetic poisoning?

Signs of anaesthetic poisoning usually appear from 1-5 minutes but may be later within 60 minutes after the injection, even after 1-12 hours. Anaesthetic poisoning manifests itity on the central nervous system by 36%, on the cardiovascular system by 28%, and both neurological and cardiovascular systems account for 36%.

  • Manifestations on the central nervous system: Usually occurs before cardiovascular signs, consisting of 2 initial stages of stimulation and breakdown

B1

  • Manifestations on the cardiovascular system: Depending on the degree of poisoning there may be 3 stages

b2

4. When to think about anaesthetic poisoning?

Blood tests can help measure the concentration of anesthetics in the blood. However, the results may not correspond to clinical manifestations. In addition, it is often necessary to have time to take tests while the course of anesthetic poisoning is usually fast and requires the hospital to handle it as quickly as possible to avoid severe conditions affecting nerves and cardiovascular diseases. Therefore, the diagnosis usually relies on clinical symptoms, especially neurological signs during the initial stage of stimulation. Note that poisoning should be distinguished from anesthetic allergy as it may affect the emergency process. Anesthetic allergy is rare.

5. What to do when a patient is suspected to have anesthetic poisoning?

  • Stop injecting anesthetics immediately
  • Call for assistance to health workers
  • Consider using lipid emulsions as soon as poisoning is started according to the regimen of the American Society for Regional Anesthesia and Analgesic (ARSA) and the Department of Health
  • Use anesthetic poisoning emergency department
  • Notify the artificial cardiologist unit as resuscitation can be prolonged
  • Airway control: Ventilated with 100% Oxygen and use an enhanced airway if necessary.
  • Anti-seizures: Benzodizepin group is preferred, propofol is avoided
  • Handle hypotension and slow rhythm if available
  • After treatment of poisoning, monitor for at least 4-6 hours if there are signs of cardiovascular disease; at least 2 hours if manifested only on the central nervous system.

Oxygen breathing

Patients need to be informed when 100% Oxygen helps control the airways

6. Factors that increase the risk of anaesthetic poisoning

Type of anesthetic: Toxicity of Bupivacaine > Lidocaine > Ropivacaine > Levobupivacaine > Mixture

The higher the concentration of anesthetics, the greater the volume, the greater the risk of poisoning

Location, type of anesthesia:

  • Areas with large blood vessels increase the risk of injecting drugs into blood vessels (stairs muscle numbness)
  • Increased risk of absorption of anesthetics (scalp, pleural, bronchial mucosa)
  • Inter-rib > tube numbness > sturdy numbness > numbness of the arm > under the skin
  • 1 dose > continuous infusion

Sick people

  • Cardiovascular, kidney, liver dysfunction
  • Elderly
  • Children
  • Pregnant women

Pregnancy

Pregnant women who are at risk of anaesthetic poisoning

To reduce the risk of anaesthetic poisoning, it is necessary to:

  • Take anesthesia in the smallest dose that works
  • Identify patients with risk factors
  • Ultrasound-guided lower area anesthesia
  • Use of test doses
  • Reverse suction pumps injected several times during the pumping of anesthetics to avoid injection into blood vessels
  • Discuss with your surgeon the dose of anesthetic used in surgery to avoid an overdose
  • Continuous monitoring of patients with standard Monitors
  • Communicate, talk to the patient continuously during anesthesia to detect early signs of neurological poisoning.
  • Timely and properly handled when there is a manifestation of poisoning

At Share99 Health System, patients are always evaluated before surgery according to the pre-anaesthetic examination process to have appropriate anaesthetic and anesthesia options. The modern monitor system fully monitors signs of survival during and after surgery to help detect abnormalities of patients early in order to promptly handle possible accidents. Developing anesthesia under ultrasound guidance is Share99's strength, helping patients relieve pain well and safely during and after surgery.

To register for examination and treatment at Share99 International Health Hub, you can contact Share99 Health System nationwide, or register for an online examination HERE.

VIEW MORE

  • Does an anesthetic cesarean section hurt?
  • Spinal anesthesia during cesarean section
  • Differentiate sural anesthesia and spinal anesthesia

<!– –>

SEE MORE:

  • Pain in the closed area – It's not just about women
  • Why do you have an anesthetic allergy to the skin?
  • Dealing with anaesthetic poisoning

About: Minh Quynh

b1ffdb54307529964874ff53a5c5de33?s=90&d=identicon&r=gI am the author of Share99.net. I had been working in Vinmec International General Hospital for over 10 years. I dedicate my passion on every post in this site.

RELATED POSTS:

Leave a Comment

0 SHARES
Share
Tweet
Pin